Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 480, NWS Jackson, MS

July 27, 2000Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 27, 2000, 2:42 PM CDT for Lamar County, Mississippi. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 2:42 PM CDT (19:42 UTC)
Expired
Jul 27, 2000, 3:15 PM CDT
In force
33 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:50 PM CDTHail 0.75Sumrall, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.7 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1187 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 271943
SVRJAN
MSC073-272015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 315 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 9 MILES SOUTH OF SUMRALL...DRIFTING WEST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE OVER RURAL PARTS OF LAMAR COUNTY BETWEEN SUMRALL AND PURVIS THROUGH
  315 PM. 

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

86

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:30 AM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, Jul 27, 3:30 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT THU JUL 27 2000

THIS RUN...MODELS ARE IN GENERAL AGREEMENT INITIALLY WITH THE UPPER
PATTERN...OF THE RIDGE OVER THE WEST PORTION OF THE CONUS AND
TROUGHING IN THE EAST. LATER IN THE PERIOD MODELS START TO  DIFFER
ON THE STRENGTH OF SHORTWAVE ENERGY ROUNDING THE BASE OF THE TROUGH.
NONE SEEM TO PICK UP ON THE COMPLEX OVER SOUTHERN MO THIS AM. IR
SATELLITE SHOWS THE COMPLEX TO BE WEAKENING. THIS COULD LEAVE A NICE
OUTFLOW BOUNDARY IN THE VICINITY OF THE NORTHWEST ZONES.

TEMPERATURES ON WEDNESDAY RANGED FROM THE LOWER 90S IN THE NORTH TO
THE MID 90S CENTRAL AND SOUTH. MOS GIVES SIMILAR READINGS FOR TODAY.
PROGGED DEWPOINTS WILL BE IN THE MID TO LOWER 60S ACROSS THE
FORECAST AREA TODAY. MID LEVEL COLD POOL TO OUR NORTH DROPS SLOWLY
SOUTH TODAY...H5 TEMPS -10 TO -12 BETWEEN 18Z AND 00Z. K INDICES
WILL BE AROUND 40 ACROSS THE SOUTH AND CENTRAL PORTIONS OF THE
FORECAST AREA THIS AFTERNOON AND EARLY EVENING.

THUNDERSTORMS READILY FIRED ON WEDNESDAY IN EAST MISSISSIPPI IN THE
VICINITY OF THE SURFACE TROUGH. OUTFLOW BOUNDARIES AND A MORE ACTIVE
SEABREEZE WILL PROVIDE EVEN MORE FOCUS TODAY ...SO WILL NEED TO GO
WITH AT LEAST SLIGHT CHANCE POPS WHERE MOS GIVES ISOLATED.

FOR FRIDAY...MORE CLOUDS EXPECTED AS MOISTURE GRADUALLY RETURNS.
WILL STILL KEEP TEMPS AROUND 95 AT  MOST PLACES. MODELS PICK UP ON A
SECOND COMPLEX FORMING OVER NEBRASKA WITH THE ENERGY ROUNDING THE
BASE OF THE TROUGH. CURRENT TRACK BRINGS THE AXIS JUST NORTH OF THE
FORECAST AREA. WILL KEEP LOW END CHANCE POPS EVERYWHERE FRIDAY AND
FRIDAY NIGHT.

24 HOUR QPF DISCUSSION: WILL PUT IN SMALL AVERAGES (LESS THAN 0.25)
ACROSS CNTRL/SRN BASINS...SIMILAR TO NCEP...BASED ON EXPECTED WIDELY
SCATTERED TO SCATTERED AFTN/EVENING TSTM ACTIVITY.

PRELIM NUMBERS...
JAN 096/067 095/068 2222
MEI 097/067 096/068 3222

.JRAN...
AR...NONE
LA...NONE
MS...NONE.

In the hours before

Special weather statement, Jul 27, 9:55 AM CDT, 4 hours 47 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280400-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
955 AM CDT THU JUL 27 2000

AN ILL-DEFINED SURFACE TROUGH REMAINS DRAPED ACROSS SOUTH-CENTRAL MISSISSIPPI
THIS MORNING. MEANWHILE...AN OUTFLOW BOUNDARY FROM DYING THUNDERSTORMS
OVER EASTERN OKLAHOMA WILL CONTINUE MOVING SOUTHEAST ACROSS CENTRAL
ARKANSAS TOWARDS THE MISSISSIPPI DELTA THROUGH THIS EVENING. LOW
LEVEL MOISTURE WILL POOL IN SPOTS ALONG THESE BOUNDARIES DURING THE
AFTERNOON AND COMBINE WITH DAYTIME HEATING TO PRODUCE WIDELY
SCATTERED THUNDERSTORMS.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS AND POSSIBLY
DIME SIZE HAIL ARE POSSIBLE LATER THIS AFTERNOON INTO THE EARLY
EVENING HOURS. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR INTERNET WEB SITE AT
WWW.SRH.NOAA.GOV/JAN (ALL IN LOWER CASE LETTERS). THIS INCLUDES AN
EXPERIMENTAL GRAPHICAL HAZARDOUS WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:07 PM CDTSevere Thunderstorm WarningJANRankin38 min
Jul 27, 2:59 PM CDTSevere Thunderstorm WarningJANMarion31 min
Jul 27, 3:18 PM CDTSevere Thunderstorm WarningJANLauderdale27 min
Jul 27, 3:21 PM CDTSevere Thunderstorm WarningJANNeshoba24 min
Jul 27, 3:54 PM CDTSevere Thunderstorm WarningJANJasper36 min
Jul 27, 4:29 PM CDTSevere Thunderstorm WarningJANForrest31 min
Jul 27, 4:35 PM CDTSevere Thunderstorm WarningJANNewton25 min
Jul 27, 4:57 PM CDTSevere Thunderstorm WarningJANCopiah33 min
Jul 27, 5:38 PM CDTSevere Thunderstorm WarningJANLowndes37 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.